Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Little Rock, AR

May 17, 2002Logan County, Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 17, 2002, 6:02 AM CDT for Logan County, Polk County, Scott County, Arkansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2002, 6:02 AM CDT (11:02 UTC)
Expired
May 17, 2002, 7:05 AM CDT
In force
63 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Logan County, AR, Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 46 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:25 AM CDTThunderstorm Wind 50 EWaldron, ARThunderstorm winds damaged the roofs of several buildings near Waldron.
May 17, 6:30 AM CDTThunderstorm Wind 50 EMena, ARSeveral buildings sustained roof damage in and around Mena.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 171102
SVRLIT
ARC083-113-127-171205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
601 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WESTERN ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 705 AM CDT

* AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF            
  BOONEVILLE TO 25 MILES WEST OF MENA...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALDRON AND MENA AROUND 630 AM CDT
  MAGAZINE AROUND 635 AM CDT
  PARIS AROUND 640 AM CDT
  SUBIACO AND BLUE MOUNTAIN AROUND 645 AM CDT

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3539 9362 3520 9365 3513 9371 3478 9387
          3468 9394 3455 9393 3451 9444 3491 9444
          3500 9422 3515 9414 3514 9404 3524 9402
          3523 9393 3539 9378

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:25 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 4:25 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002

PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.

COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.

HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.

STAYED CLOSE TO THE FWC TEMPERATURES.

FCSTID = 51
HRO   66  46  66  42 /  70   0   0   0
LIT   76  52  70  47 /  90  20   0   0
HOT   76  52  70  47 /  90  20   0   0
PBF   82  57  72  51 /  70  30   0   0

.LZK...
AR...NONE.

In the hours before

Special weather statement, May 17, 2:20 AM CDT, 3 hours 42 minutes before
ARZ003>007-012>016-021>025-030>034-037>039-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND CENTRAL ARKANSAS
UNTIL 7 AM...

EARLY THIS MORNING...A COLD FRONT WAS NEARING THE NORTHWEST
CORNER OF ARKANSAS. AT THE SAME TIME...A STRONG SYSTEM ALOFT WAS
PUSHING THROUGH OKLAHOMA. AS OF 2 AM...THE SYSTEM WAS BEGINNING
TO INTERACT WITH THE FRONT...WITH SHOWERS AND THUNDERSTORMS
BECOMING NUMEROUS ACROSS EASTERN OKLAHOMA...NORTHWEST ARKANSAS...
AND SOUTHERN MISSOURI.

WITH THUNDERSTORM COVERAGE INCREASING...A SEVERE THUNDERSTORM
WATCH HAS BEEN POSTED ACROSS NORTHERN AND CENTRAL ARKANSAS UNTIL 7
AM. THE WATCH INCLUDES AREAS NORTH OF WALDRON...CONWAY AND AUGUSTA...
AND WEST OF NEWPORT AND HARDY.

STORMS THAT BECOME SEVERE IN THE WATCH AREA WILL PRODUCE DIME
SIZE HAIL OR LARGER...WITH STRONG TO DAMAGING WINDS POSSIBLE.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE
WEATHER THROUGH THE PREDAWN HOURS. BE READY TO FIND A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS OR WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:11 PM CDTSevere Thunderstorm WarningLZKPolk34 min
May 17, 1:36 AM CDTSevere Thunderstorm WarningLZKNewton29 min
May 17, 5:58 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
May 17, 7:01 AM CDTSevere Thunderstorm WarningLZKMontgomery, Yell59 min
May 17, 7:45 AM CDTSevere Thunderstorm WarningLZKGarland, Perry45 min
May 17, 8:02 AM CDTSevere Thunderstorm WarningLZKSaline43 min
May 17, 8:47 AM CDTFlash Flood WarningLZKCleburne, White2 hr
May 17, 9:19 AM CDTSevere Thunderstorm WarningLZKJefferson, Lonoke31 min
May 17, 9:37 AM CDTSevere Thunderstorm WarningLZKPrairie, White38 min
May 17, 10:32 AM CDTSevere Thunderstorm WarningLZKCleveland, Dallas43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.